Gabapentin Use, Abuse, and Addiction

Gabapentin Use, Abuse, and Addiction

Gabapentin is a drug that not everyone has heard of, but it’s becoming abused more regularly and available on the street. Understanding this drug, its side effects, and the consequences of abuse are important to understand. People in recovery should be aware that this drug can be abused alongside other drugs, and is becoming more popular among people who abuse opioids.

What is Gabapentin?

Gabapentin is a drug that is used primarily in the neurological field. Doctors use it to control epilepsy and to treat neuropathic (nerve) pain. Sometimes it’s prescribed off-label for other conditions such as restless leg syndrome and other neurological issues.

Doctors believe that Gabapentin increases the GABA (a calming neurotransmitter in the brain) by the firing of neurotransmitters, scrambling pain signals in the brain. Gabapentin also slows down the production of glutamate, the agent that causes nerve excitement leading to seizures.

While gabapentin is often prescribed for its original intentions (seizures), about 95% of prescriptions for the drug are considered off-label uses. Doctors prescribe the medication for mental health issues such as severe and difficult-to-treat anxiety disorders and bipolar disorder. People also take the medication for attention deficit disorder, diabetic neuropathy, attention deficit disorder, and migraines.

Gabapentin has also been used as an alternative to opioid therapy for people with moderate to severe nerve pain.

Gabapentin Abuse and Its Consequences

Unfortunately, many drug users who are already addicted to drugs have started to abuse Gabapentin. One side effect of Gabapentin is that it can cause other drugs taken concurrently to be much stronger, including opioids. This type of misuse can cause overdoses as the body is not prepared to handle the extra opioids in the bloodstream.

The US government has begun to create new legislation affecting Gabapentin because of its popularity on the street.

Gabapentin Misuse and Addiction

The highest Gabapentin dosage prescribed is about 3200 mg a day. After this dosage, there is a possibility of damage to kidney and other organs.

The drug acts as a depressant when taken in large quantities, which can slow breathing and other body functions. Opioids also slow breathing which is why it is easy to overdose when they are combined. Other symptoms of Gabapentin misuse include:

  • Drowsiness and lethargy
  • Muscle weakness
  • Drooping eyelids
  • Sedation
  • Gastrointestinal issues such as diarrhea

When combined with opioids, Gabapentin can cause an overdose. Using Naloxone can help reverse an overdose of opioids.

Getting Help for Addiction

Addiction, also called substance use disorder, is a disease that affects the body, brain, and life. We offer a safe, compassionate road to recovery for every individual who walks through our door. Learn more about how we can help by calling at 619-363-4767.